New Mexico, 2020Hail and High Wind in New Mexico, May 10, 2020
May 10, 2020 · NWS ABQ · 2 events in 2 counties and zones
A weak back door cold front draped over northeast New Mexico interacted with an upper level disturbance moving east through the state during the evening of May 10, 2020. Moisture was limited across much of central and western New Mexico where gusty virga showers and light rainfall were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak back door cold front draped over northeast New Mexico interacted with an upper level disturbance moving east through the state during the evening of May 10, 2020. Moisture was limited across much of central and western New Mexico where gusty virga showers and light rainfall were reported. A cluster of thunderstorms that developed over Colfax County moved southeast into Harding and Quay counties through the evening hours. This isolated thunderstorms produced pea to nickel size hail with gusty winds, frequent lightning strikes, and heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 10, 2:02 PM MST, 4 hours 16 minutes earlier.
Area forecast discussion, May 10, 2:02 PM MST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
302 PM MDT Sun May 10 2020
.SYNOPSIS...
A storm system will cross from the west tonight through Monday
evening with cooler afternoon highs and widespread showers and
thunderstorms. A few strong to severe storms will be possible across
eastern areas during the afternoon and evening today and Monday. The
storm system should carry enough moisture for much of the forecast
area to receive around a tenth to a half inch of rain. Dry, warm, and
gusty air will move over the state from the southwest Tuesday
through Thursday with fire weather concerns over northeast and east
central areas, especially Wednesday. A slow moving disturbance
crossing the central Rockies will bring a chance of showers and
thunderstorms to the Sangre de Cristo Mountains eastward Friday and
Saturday.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
Dry thunderstorms have developed over the western high terrain
mainly Monday and Monday evening an upper level trough will finish
crossing from the west with showers and thunderstorms. Rain amounts
Sunday through Monday evening will generally vary from 0.10 to around
0.50 of an inch, except for locally lighter amounts in the central
valley and near the Four Corners, and for locally heavier amounts
across northeast and east central areas. A Pacific cold front will
cross on Monday, and there will be plenty of cloud cover with the
heavier precipitation across the east, causing high temperatures to
fall a few to around 7 degrees from Sunday's readings. CAPE could
reach near 1500 J/KG east of the south central mountains on Monday,
and there will be some decent vertical wind shear there, so that area
will be favored for a few potentially strong storms.
With the storm track well to the north of NM, a dry, gusty, and warm
airmass will work it's way over the forecast area from the southwest
on Tuesday through Friday. High temperatures should only be a few
degrees above normal in the west each afternoon, but they should
reach around 9 degrees above normal in the east. A lee trough looks
to cause downslope wind gusts around 40 mph across east central and
northeast areas on Wednesday, where fire weather concerns should
become fairly widespread. along and west of the continental divide
this afternoon. With surface dewpoint depressions of 30-50F across
the area, strong to damaging downburst winds are likely from any
nearby storm. These storms will continue to drift eastward toward the
RGV by the late afternoon and evening hours before slowly tapering
off toward midnight. Meanwhile, there remains a marginal risk for an
isolated strong to severe storm over eastern NM with CAMs continuing
to favor a storm or two developing off the upslope flow up the east
slopes of the Sangre de Cristo Mountains late this afternoon. Storm
motion will be toward the ESE/SE into Harding, Union, Quay, and
eastern San Miguel Counties this evening with large hail and damaging
winds being the main hazard threat. Greater instability lays further
south toward Clovis with SBCAPE of 1000-1500 J/kg, however models
continue to be split on the start of convection over the Caprock. At
the moment a healthy field of fair wx cu overlays that area with no
apparent boundaries, but will continue to monitor. Any storms that do
develop here will likely send north and outflow boundary that
interacts with convection over northeastern NM. This will linger
storm activity perhaps a bit past midnight.
A weak disturbance beneath a ridge currently west of the region will
gain better identity and strength heading into Monday morning as it
moves over northern NM and southern CO. This will keep the chance
for showers going through the night. Southerly return flow at the
surface will continue to advect more moisture into NM, allowing
storms to get an earlier start Monday toward the noon hour favoring
central and eastern NM. There is another marginal risk for strong to
severe storms with the best instability hugging the TX border Monday
afternoon. The western half of the state will likely see its best
chance for wetting precipitation, however models have brought in
drier westerly flow earlier increasing the likelihood of a mix of
dry and wet thunderstorm activity there. This dry westerly flow
foreshadows the rest of the week as it takes over heading into the
Long Term period.
24
LONG TERM...(TUESDAY THROUGH SUNDAY)...
With the storm track well to the north of NM, a dry, gusty, and warm
airmass will work its way over the forecast area from the southwest
on Tuesday through Friday. High temperatures should only be a few
degrees above normal in the west each afternoon, but they should
reach around 9 degrees above normal in the east. A lee trough will
induce breezy downslope flow across northeast and east central areas
each afternoon, and humidities will be very low, so daily rounds of
at least locally critical fire weather conditions are expected there.
The strongest winds and most widespread fire weather concerns should
occur on Wednesday.
Friday through Sunday, a slow moving upper level low pressure system
will track eastward across the central Rockies keeping a chance for
showers and thunderstorms in the forecast from the Sangre de Cristo
Mountains eastward. A back door cold front Friday night will result
in cooler temperatures across eastern areas Saturday.
44
&&
.FIRE WEATHER...
The chance for dry thunderstorms remains over western NM through
this afternoon and again Monday afternoon. Chances for wetting
precipitation increase through central NM heading into eastern NM.
Monday will see scattered to numerous showers and storms developing
over the high terrain early in the afternoon moving eastward over
the eastern plains. Strong erratic gusts will be the main concern
through western NM, with a marginal risk for strong to severe storms
hugging the Texas border where large hail and damaging winds will be
the main concern.
Moisture will be at its apex Monday with dewpoints rising toward 45-
50F across the east and toward 35-40F through western NM. This will
be fleeting though as drier westerly flow returns for Tuesday. Daily
rounds of elevated fire weather conditions with MinRHs in the low
teens and breezy afternoons will be the rule through the end of the
work week. Critical fire weather will favor the northeastern plains
as lee-side troughs develop near the NM/CO border east of the
Rockies each afternoon.
24
&&
.AVIATION...
18Z TAF CYCLE
East canyon winds have tapered off with focus shifting to forecast
afternoon convection. Isolated to scattered strong storms are
expected to develop over the eastern slopes of the Sangre de Cristo
Mountains and possibly the Caprock near KCVN. An isolated strong to
severe ts capable of producing strong to damaging winds and large
hail will be the main threat concern through eastern NM late this
afternoon through the evening. KTCC in particular could see impacts
during the 01Z - 05Z timeframe. Meanwhile along and west of the RGV
will see a mix of wet and dry ts developing over the high terrain
with erratic gusty winds being the main hazard. Storm motions will be
toward the E/SE. Storm activity will gradually taper off through the
evening toward the midnight hour heading into Monday morning with
more active weather expected Monday.
24
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 53 77 45 81 / 30 50 20 0
Dulce........................... 43 68 38 75 / 30 60 20 0
Cuba............................ 47 69 43 75 / 30 60 20 0
Gallup.......................... 46 75 42 77 / 50 30 10 0
El Morro........................ 45 71 41 73 / 60 40 10 0
Grants.......................... 47 74 43 77 / 50 40 10 0
Quemado......................... 47 71 42 75 / 40 40 5 0
Magdalena....................... 51 73 47 78 / 30 60 10 0
Datil........................... 47 70 43 73 / 30 50 5 0
Reserve......................... 45 76 42 79 / 60 40 0 0
Glenwood........................ 54 80 51 82 / 50 30 0 0
Chama........................... 39 60 36 69 / 30 70 30 5
Los Alamos...................... 49 66 47 74 / 30 70 30 0
Pecos........................... 46 66 45 74 / 30 60 20 0
Cerro/Questa.................... 42 66 40 77 / 30 60 20 5
Red River....................... 38 55 37 65 / 30 70 20 10
Angel Fire...................... 38 58 37 67 / 40 70 30 5
Taos............................ 43 66 40 75 / 20 60 20 0
Mora............................ 41 65 42 74 / 40 60 30 5
Espanola........................ 50 71 47 81 / 20 60 20 0
Santa Fe........................ 49 67 46 75 / 30 60 20 0
Santa Fe Airport................ 49 70 45 77 / 20 60 20 0
Albuquerque Foothills........... 55 72 52 82 / 20 60 20 0
Albuquerque Heights............. 56 74 52 82 / 20 60 20 0
Albuquerque Valley.............. 57 76 51 85 / 20 60 20 0
Albuquerque West Mesa........... 56 74 51 83 / 20 60 10 0
Belen........................... 56 77 49 85 / 20 60 10 0
Bernalillo...................... 54 75 50 85 / 20 60 20 0
Bosque Farms.................... 56 76 50 85 / 20 60 10 0
Corrales........................ 56 75 51 85 / 20 60 20 0
Los Lunas....................... 56 76 50 85 / 20 60 10 0
Placitas........................ 55 71 51 80 / 20 60 20 0
Rio Rancho...................... 55 74 51 84 / 20 60 10 0
Socorro......................... 56 79 52 87 / 30 60 10 0
Sandia Park/Cedar Crest......... 51 68 48 75 / 30 60 20 0
Tijeras......................... 52 71 48 77 / 30 60 20 0
Edgewood........................ 48 71 45 78 / 30 60 20 0
Moriarty/Estancia............... 47 73 43 80 / 20 50 20 0
Clines Corners.................. 46 68 45 75 / 30 60 20 0
Mountainair..................... 49 72 47 77 / 20 60 20 0
Gran Quivira.................... 50 72 48 77 / 30 60 20 0
Carrizozo....................... 53 76 52 81 / 30 50 10 0
Ruidoso......................... 50 70 50 75 / 30 50 20 0
Capulin......................... 43 66 42 75 / 40 70 30 20
Raton........................... 44 70 41 80 / 30 60 20 10
Springer........................ 44 72 42 80 / 40 60 20 10
Las Vegas....................... 44 69 44 77 / 40 60 20 0
Clayton......................... 45 68 45 75 / 40 60 30 0
Roy............................. 45 70 46 80 / 60 60 20 5
Conchas......................... 52 77 51 88 / 60 60 20 5
Santa Rosa...................... 52 76 50 85 / 40 60 20 0
Tucumcari....................... 53 76 53 88 / 60 60 20 0
Clovis.......................... 51 74 52 85 / 40 60 30 0
Portales........................ 52 77 53 87 / 30 60 30 0
Fort Sumner..................... 54 77 52 88 / 40 60 30 0
Roswell......................... 56 82 55 91 / 30 50 20 0
Picacho......................... 52 79 52 85 / 30 60 20 0
Elk............................. 50 77 50 84 / 40 40 20 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 10, 1:30 AM MST, 16 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
230 AM MDT Sun May 10 2020
NMZ201>241-111100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
230 AM MDT Sun May 10 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will develop this afternoon
across western New Mexico before spreading eastward through the
evening. A few thunderstorms may become strong to severe across the
east. There is a marginal risk of severe thunderstorms this afternoon
and evening for much of the eastern plains where lightning, large
hail, and damaging winds are possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Showers and thunderstorms will become more widespread on Monday
across the area, and storm total precipitation is expected to range
between 0.10" to near 0.50". A few strong to severe storms will once
again be possible in the east. There is a marginal risk of severe
thunderstorms Monday for Quay County southward into eastern Chaves
County where lightning, large hail, and damaging winds are possible.
Dry conditions return Tuesday. Strong winds combined with dry
conditions may result in critical fire weather conditions across the
northeast and east central plains on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines. You can also submit storm reports and photos on
our Facebook page or via Twitter using the hashtag nmwx.
15
In the hours before
Special weather statement, May 10, 12:44 PM MST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
144 PM MDT Sun May 10 2020
NMZ208-209-102030-
San Francisco River Valley-Southwest Mountains-
144 PM MDT Sun May 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CATRON COUNTY UNTIL
230 PM MDT...
At 143 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alma, or 18 miles southwest of Reserve. The storm was nearly
stationary.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southwestern Catron
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one half mile in dust-prone locations.
&&
LAT...LON 3340 10900 3354 10900 3357 10881 3339 10881
TIME...MOT...LOC 1943Z 242DEG 8KT 3347 10891
44
Special weather statement, May 10, 4:35 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
535 PM MDT Sun May 10 2020
NMZ228-110000-
Far Northeast Highlands-
535 PM MDT Sun May 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLFAX COUNTY UNTIL
600 PM MDT...
At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Cimarron, or 10 miles northwest of Springer,
moving southeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Springer and Miami.
This includes Interstate 25 between Mile Markers 409 and 421.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3641 10490 3653 10469 3645 10452 3630 10462
3628 10481
TIME...MOT...LOC 2334Z 319DEG 15KT 3643 10476
GuyerSpecial weather statement, May 10, 5:02 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
602 PM MDT Sun May 10 2020
NMZ228-110030-
Far Northeast Highlands-
602 PM MDT Sun May 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLFAX COUNTY UNTIL
630 PM MDT...
At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Philmont Scout Ranch, or 13 miles west of
Springer, moving southeast at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Rayado and Miami.
This includes Interstate 25 between Mile Markers 408 and 410.
&&
LAT...LON 3639 10495 3646 10481 3630 10459 3619 10486
TIME...MOT...LOC 0002Z 331DEG 11KT 3637 10484
Guyer
Special weather statement, May 10, 5:28 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
628 PM MDT Sun May 10 2020
NMZ228-110100-
Far Northeast Highlands-
628 PM MDT Sun May 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA AND SOUTH
CENTRAL COLFAX COUNTIES UNTIL 700 PM MDT...
At 627 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Wagon Mound, moving southeast at 20 mph.
Pea size hail and wind gusts up to 55 mph will be possible with this
storm.
Locations impacted include...
Wagon Mound.
This includes Interstate 25 between Mile Markers 387 and 410.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3633 10461 3605 10445 3598 10482 3614 10487
3614 10486 3615 10485 3617 10487 3623 10489
TIME...MOT...LOC 0027Z 337DEG 16KT 3619 10471
GuyerHail, Mora
- When
- May 10, 6:18 PM MST to 6:20 PM MST
- Where
- Mora County, 13 mi E of Wagon Mound
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.000, -104.477
Pea size hail with a few larger stones up to penny size fell over rural Mora County.
High Wind, Northwest Plateau
- When
- May 10, 6:57 PM MST to 6:59 PM MST
- Where
- Northwest Plateau forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.045, -108.291 (the zone’s center; the record gives no point)
The Farmington airport reported a brief wind gust up to 59 mph with a passing virga shower.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, May 10, 2020$79,000 · 1 in hail · 33 events
- Flash Flood in Arizona, May 10, 2020$50,000 · 1 event
- Frost and Freeze in Nebraska, May 10, 202019 events
- Damaging Wind in Nevada, May 10, 2020$20,000 · 1 event
- Frost and Freeze in New York, May 10, 20209 events
- Damaging Winds in Ohio, May 10, 202050 kt wind · 7 events
- Damaging Winds in Indiana, May 10, 202067 kt wind · 6 events
- Damaging Winds in Ohio, May 10, 202050 kt wind · 6 events
- Damaging Winds in Ohio, May 10, 202055 kt wind · 5 events
- Hail and Damaging Wind in Kentucky, May 10, 2020$2,000 · 50 kt wind · 4 events
- Marine Thunderstorm Winds in Lake Erie, May 10, 20204 events
- Damaging Wind and Heavy Rain in Texas, May 10, 202063 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881068, 881067.